MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV5-18-125-9-80
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
Per rep - 14dec2023 - they were back loading the wire through the delivery catheter.When the wire got to the metal cannula, there was a lot of resistance.To pull the wire through took a ton of force but they were able to do it because it was outside the patient.It was as if the cannula was not (b)(4) compatible.The device was successfully deployed and the system was removed from the patient.There were no problems with the actual placement of the stent.Everything went perfectly.Ziv5/ziv6/zfv6 3.32 are images of the device or procedure available? n/a, yes, no -no 3.33 at what stage of the procedure did the complaint occur? unpacking or preparation of the device, insertion, stent placement, removing the introducer.-preparation 3.34 details of access sheath used (name, fr size, length)? -when the problem occurred, the sheath was not involved.3.35 what was the target location for the stent? -venous sinus 3.36 was the product inspected for kinks or damage before use? n/a, yes, no -yes 3.37 was the device used percutaneously? n/a, yes, no -yes 3.38 was the device flushed through both flushing port before the procedure, as per ifu? n/a, yes, no -yes 3.39 was pre-dilation performed ahead of placement of the stent? n/a, yes, no -no 3.40 was post-dilation performed after the placement of the stent? n/a, yes, no -no 3.41 details of the wire guide used (name, diameter, hyrdophyllic)? -.018 glidewire advantage, the hydrophylic coating is on approx.The distal 40 cm 3.42 did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a, tortuous, calcified, altered -tortuous 3.43 was resistance encountered when advancing the wire guide to the target location? n/a, yes, no -no 3.44 was resistance encountered when advancing the delivery system to the target location? n/a, yes, no -no 3.45 how did the physician deal with this resistance? -n/a 3.46 was the approach ipsilateral or contralateral? n/a, ipsilateral, contralateral -n/a if contralateral, was the bifurcation angle steep? n/a, yes, no 3.47 did the tip of the delivery system cross the target location? n/a, yes, no 3.48 was the delivery system tracked around a tight angle in the patient anatomy? n/a, yes, no -yes 3.49 was the delivery system damaged/kinked/twisted during deployment? n/a, yes, no -no 3.50 was the handle pulled towards the hub during deployment? n/a, yes, no -no 3.51 was the delivery system pushed during deployment? n/a, yes, no -no 3.52 was the stent deployed smoothly / without resistance? n/a, yes, no -yes if no, please detail any difficulty experienced during deployment: 3.53 what artery was the stent placed in? -n/a 3.54 was the stent fully deployed from the delivery system prior to removal of the delivery system? n/a, yes, no -yes 3.55 did the patient have any pre-existing conditions? n/a, yes, no -unkr if yes, please specify: 3.56 did the patient require any additional procedures as a result of this event? n/a, yes, no -no 3.57 what intervention (if any) was required? -none 3.58 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day -n/a 3.59 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no -no please specify if yes.
 
Additional Manufacturer Narrative
Pma/510(k) #p050017/s002 and s003.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) #p050017/s002 and s003.Device evaluation: off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Trending will monitor if any future investigation is required.The ziv5-18-125-9-80 device of lot number c2099565 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the (b)(6) 2023.On evaluation of the device the following was noted: visual inspection: ¿ wire-guide returned with device - wire-guide measures 0.018" which is the recommended size for this device.¿ no defects noted on returned wire-guide.¿ red safety tab not returned.¿ curvature observed approximately 14cm from white distal tip.¿ slight curvatures throughout the delivery system observed.Functional inspection: ¿ device flushes with resistance and biological material observed on flushing the device.¿ wire guide passes through the device with no issue.¿ stent not returned.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use/label: there is evidence to suggest that the customer did not follow the instructions for use as per the instructions for use (ifu0043), the indications for use outlined in the ifu is as follows: " the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm¿.From the information available, it is known that the device was used in a venous sinus stenting procedure.Image review: an image was not returned for evaluation.Root cause review: a definitive root cause of off label use was identified from the available information.As previously mentioned, the intended use of the device is as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.The use of this device in the venous sinus would have caused or contributed to the resistance encountered by the user while loading the wire through the delivery catheter.The user described resistance encountered when the wire guide approached the cannula.In such a scenario, it's important to consider the reverse possibility: the device faced difficulty reaching its intended location due to resistance encountered by the wire guide while passing through it.This issue could potentially be attributed to off-label usage and tortuous patient's anatomy, leading to excessive compressive force on the device delivery system, resulting in resistance during passage.The resistance became noticeable only when the wire guide approached the cannula.The device was evaluated in the laboratory and no issue was noted when advancing a wire guide through.As per (b)(4), section 5.3 table 1 - off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.As the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Confirmation of complaint: complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the initial reporter, hey were back loading the wire through the delivery catheter.When the wire got to the metal cannula, there was a lot of resistance.To pull the wire through took a ton of force but they were able to do it because it was outside the patient.It was as if the cannula was not.018 compatible.The device was successfully deployed, and the system was removed from the patient.There were no problems with the actual placement of the stent.Everything went perfectly.Confirmed quantity of (b)(4) device, confirmed used.According to the initial reporter, the patient did not suffer any adverse effects due to this occurrence.There were no problems with the actual placement of the stent.Investigation findings conclude a definitive root cause of off label use was identified.As per the ifu associated with this device, this stent is used as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.The user has not complied with the indications of use for this device.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on 11-jul-2024.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18491561
Report Number3001845648-2024-00026
Device Sequence Number17890345
Product Code NIO
UDI-Device Identifier10827002437880
UDI-Public(01)10827002437880(17)261010(10)C2099565
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZIV5-18-125-9-80
Device Lot NumberC2099565
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/13/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/15/2023
Supplement Date Received by Manufacturer12/15/2023
Initial Report FDA Received Date01/11/2024
Supplement Report FDA Received Date08/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale